Infants who have been given the common pain reliever paracetamol may have a higher risk of developing asthma and eczema by the time they are 6 or 7, a large study covering children in 31 countries has found.
The findings were published in the journal Lancet together with two other studies, which found that runny noses and wheezing early on in life may be strong predictors of asthma.
In one study, researchers pored through data provided by parents of more than 205,000 children and found paracetamol use in the first year of life was associated with a 46% higher risk of asthma by the time the children were 6 or 7 compared to those never exposed to the drug. It is used to relieve fever, minor aches and pain, and is used in a liquid suspension for children.
Medium use of paracetamol in the past 12 months increased asthma risk by 61%, while high dosages of once a month or more in the past year raised the risk by over three times. Medium use was defined as once per year or more, but less than once a month.
Suspicions of a possible link between paracetamol and asthma emerged when experts observed an increased use of the drug to a simultaneous rise in asthma prevalence worldwide.
Some experts think antioxidants, which stop unstable molecules known as free radicals from doing too much damage, can lower the risk of cancer, heart disease and other ailments. “Paracetamol can reduce antioxidant levels and… can give oxidative stress in the lungs and cause asthma,” one of the researchers, Richard Beasley at the Medical Research Institute of New Zealand, said.
Sources: The Times Of India
Related articles by Zemanta
- Paracetamol linked to childhood asthma
- Paracetamol linked to threefold increased risk of asthma in children
- Baby paracetamol asthma concern
- Use of Tylenol-type pain relief in babies linked to asthma: study
- Pharmacists reassure worried parents about Calpol and asthma risk